The use of medication in children, especially antibiotics, should be very limited and children should not be given medication without a doctor’s recommendation.
Antibiotics should not be used in every toothache. In addition to severe throbbing toothache, lymph involvement, fever, swelling in the gums, redness in the gums indicate that there is an infection originating from the tooth and only in the presence of a real infection, the antibiotic prescribed by the physician should be used in accordance with the physician’s recommendations.
Penicillin-derived antibiotics are frequently prescribed for children. You should inform your doctor if your child is allergic to penicillin. Antibiotics are prescribed by calculating the appropriate dose according to your child’s weight and age and must be used in accordance with the physician’s recommendations.
Penicillin-derived antibiotics should not be used with coffee, fruit juice, tomatoes and acidic foods. These types of food and drinks reduce the effect of the medication.
Since tetracycline-containing antibiotics may cause tooth discoloration, children under 8 years of age should never use them and they should not be taken with milk/dairy products. Tetracycline will bind to calcium in milk and its effectiveness in the body will decrease.
Paracetamol and ibuprofen derivatives can be used as painkillers and antipyretics according to the doctor’s recommendations. Aspirin should never be given after tooth extraction or a surgical procedure because of the risk of increased bleeding.
ableted medicines are often recommended for children older than 12 years.
The use of antibiotics in pediatric dentistry is limited. Antibiotics are usually prescribed for abscesses caused by tooth decay. The swelling should begin to subside within 3 days after starting antibiotic use, if there is no visible change or if there is an increase in swelling, a doctor should be consulted. In such cases, the person is considered to be resistant to that antibiotic and the physician may prescribe a different antibiotic with a different active ingredient or consult the pediatric infection department.
In the presence of swelling on the child’s face that has progressed to the eye, medication should be started as soon as possible and the source of infection should be eliminated. After antibiotic treatment deemed appropriate by the physician (or during antibiotic treatment), if the cause of the infection is a deciduous tooth, extraction should be considered; if it is a permanent tooth, root canal treatment should be started as soon as possible after the acute condition disappears.
Penicillin allergy is uncommon in children under 12 years of age and is more common with the oral form of penicillin (syrup/tablet) than with the form injected into a vein or muscle (IV/IM). Penicillin allergy may disappear over time, or people who are not allergic may develop penicillin allergy in the future. People with a history of penicillin allergy should never be prescribed penicillin and cephalosporin-derived drugs.
Penicillin allergy can be diagnosed in the “Allergy and Immunology” department. The tests to be performed may differ depending on the form of the drug to be used.
Skin rash, itchy skin, wheezing, swelling of the lips, tongue or face are symptoms of penicillin allergy. In case of such symptoms, the drug should be stopped immediately and the doctor should be informed. If a more serious anaphylactic reaction develops (shortness of breath, drop in blood pressure, loss of consciousness, dizziness, swelling of the tongue and lips), you should go to the emergency room as soon as possible.
There is no harm in using painkillers and antibiotics together as long as your doctor recommends it.
In pregnancy, penicillin (Augmentin) and cephalosporin derivative antibiotics and paracetamol (Parol) can be used safely for pain relief.
During breastfeeding, penicillin and cephalosporin derivative antibiotics and paracetamol (Parol), ibuprofen and acetylsalicylic acid (aspirin) can be used safely.